Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 65, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Aug 21, 2021, 3:16 AM CDT. It took effect at Aug 22, 2021, 4:00 AM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2021, 3:16 AM CDT (08:16 UTC)
- In effect from
- Aug 22, 2021, 4:00 AM CDT
- Expired
- Aug 23, 2021, 1:00 AM CDT
- In force
- 21 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
420 WHUS73 KLOT 210816 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 316 AM CDT Sat Aug 21 2021 LMZ740>745-211700- /O.NEW.KLOT.SC.Y.0065.210822T0900Z-210823T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 316 AM CDT Sat Aug 21 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 PM CDT SUNDAY... * WHAT...North winds to 25 kt. Significant waves to 6 feet, occasionally to 8 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...From 4 AM to 10 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Carlaw
7 follow-up statements
515 WHUS73 KLOT 211512 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1012 AM CDT Sat Aug 21 2021 LMZ740>745-212315- /O.CON.KLOT.SC.Y.0065.210822T0900Z-210823T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1012 AM CDT Sat Aug 21 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM CDT SUNDAY... * WHAT...North winds to 25 kt. Significant waves to 6 feet, occasionally to 8 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...From 4 AM to 10 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
471 WHUS73 KLOT 212107 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 407 PM CDT Sat Aug 21 2021 LMZ740>745-220515- /O.CON.KLOT.SC.Y.0065.210822T0900Z-210823T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 407 PM CDT Sat Aug 21 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM CDT SUNDAY... * WHAT...North winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...From 4 AM to 10 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
436 WHUS73 KLOT 220247 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 947 PM CDT Sat Aug 21 2021 LMZ740>745-221100- /O.CON.KLOT.SC.Y.0065.210822T0900Z-210823T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 947 PM CDT Sat Aug 21 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM CDT SUNDAY... * WHAT...North winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...From 4 AM to 10 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
650 WHUS73 KLOT 220836 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 336 AM CDT Sun Aug 22 2021 LMZ740>745-221645- /O.CON.KLOT.SC.Y.0065.210822T0900Z-210823T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 336 AM CDT Sun Aug 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...North winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Carlaw
281 WHUS73 KLOT 221501 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1001 AM CDT Sun Aug 22 2021 LMZ740>745-222315- /O.CON.KLOT.SC.Y.0065.000000T0000Z-210823T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1001 AM CDT Sun Aug 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...North winds to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
067 WHUS73 KLOT 222032 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 332 PM CDT Sun Aug 22 2021 LMZ740>745-230300- /O.CON.KLOT.SC.Y.0065.000000T0000Z-210823T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 332 PM CDT Sun Aug 22 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...North to northeast winds to 20 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
559 WHUS73 KLOT 230202 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 902 PM CDT Sun Aug 22 2021 LMZ740>745-230600- /O.EXT.KLOT.SC.Y.0065.000000T0000Z-210823T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 902 PM CDT Sun Aug 22 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Waves around 4 ft gradually diminishing late this evening. * WHERE...Portions of Lake Michigan. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Aug 21, 3:08 AM CDT, 8 minutes earlier.
Area forecast discussion, Aug 21, 3:08 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
308 AM CDT Sat Aug 21 2021
.SHORT TERM...
307 AM CDT
Through Sunday...
Regional radar mosaics and satellite/GLM loops early this morning
have shown a more-or-less steady state to the ongoing mass of
convection that's translating across northeastern Iowa. IR loops
have additionally shown some recent uptick in respectably cold
cloud tops to -75 C at the southern terminus of this complex where
new updrafts have managed to stay tethered to the advancing cold
pool. An additional area of elevated convection has recently
sprouted closer to the Illinois state line, and this activity
appears to be tied more closely to modest 305-310 K upglide. The
latest 06z special sounding out of Davenport/Quad Cities shows
some mid-level moistening has taken place in the last few hours,
and can infer the associated MUCAPE axis pivoting gradually
eastward with time this morning.
Hires guidance offers a smorgasbord of solutions, and this likely
ties back to how each respective solution is handling
moisture/saturation in the 900-700 mb layer. Near term guidance
suggests that the corridor of more appreciable warm advection will
tend to focus increasingly across central/north-central Illinois
after daybreak and through the morning hours and have focused
relatively higher PoPs during the mid-late morning near the
I-39/55 corridors and along and south of I-88 as a result. As what
limited low-level jet weakens with time, expect this initial round
of showers and embedded storms to diminish.
Any break may be pretty short-lived, as the injection of additional
boundary layer moisture looks to be sufficient to reduce MLCIN
through early-afternoon even in the midst of plentiful convective
debris cloud cover. Large scale forcing is generally expected to
be lacking today with the main upper wave forecast to track well
to our north, but increasing low-level convergence and diminishing
inhibition should be enough to spark scattered afternoon showers
and storms. Deeper moisture should reside east of I-39 where we'll
continue to advertise the highest PoPs today before the main
surface front swings through later this evening, ending chances
from west to west. Troughing doesn't really kick completely east
of our region until late this evening, so we'll hold onto some
lower-end precipitation chances through midnight or just
thereafter for areas south and east of I-55/57. Organized storms
and severe weather are not expected today with overall weak mid-
tropospheric flow in place, although deep layer shear near 25 kts
may support a few multicell clusters and a gusty wind threat.
In the post-frontal airmass, breezy north winds will likely lead
to a period of higher wave action developing very late tonight and
through Sunday. We're likely headed for needing a Beach Hazards
Statement for Sunday, but will give the dayshift another look at
wind guidance today. Otherwise, Sunday will feature cooler
conditions, especially near the lake. Suppose a few showers can't
entirely be ruled out across parts of northwest Indiana Sunday
afternoon pending the forward speed of our cold front, but current
indications point to maintaining a dry forecast area wide at this
time.
Carlaw
&&
.LONG TERM...
300 AM CDT
Sunday night through Friday...
No major changes have been made to the extended forecast period
with warm and muggy conditions anticipated along with periodic
chances for showers and storms through the upcoming week.
After the brief "break" in the heat and humidity on Sunday, the
upper ridge begins expanding across much of the CONUS. Surface
high pressure in turn will shift to our southeast allowing warm
moist air to quickly surge back in on Monday that persists
through much of the week.
Multiple ripples will move along the upper jet and subsequently over
the Great Lakes Region providing support for multiple periods of
showers and thunderstorms. The first of which may arrive as early as
Monday morning as a positively tilted shortwave moves across the
Upper Midwest. Although the associated surface low will be well
north into lower Canada there may be remnants from any Sunday PM
convection/MCSs that develop to our west that may try to sneak
into the area Monday morning. If we are able to clear out some by
the afternoon expect warm air to quickly build back in with highs
in the upper 80s. Beyond Monday the details remain rather
nebulous regarding precip chances. Although nearly every period
advertises shower and thunderstorm chances there will be several
dry periods in between each "wave" of convection.
Petr
&&
.AVIATION...
For the 06Z TAFs...
Aviation weather concerns through this forecast period consist of:
* Light southeast winds trending south and then south-southwest
through this morning
* Potential for some MVFR cigs this morning, mainly INVOF RFD
* Decaying convection bringing a potential for some showers and
possibly a storm or two to mainly RFD this around/after sunrise
* Another potential for scattered convection this afternoon
* Cold front passage this evening with a wind shift to the
northwest
Monitoring an area of convection that's pushing east across Iowa
at this hour which has been showing signs of slowly weakening with
time. This evening's observed soundings from both Lincoln and
Davenport sampled very dry air remained in place east of the
Mississippi River, and while this will begin to moisten some with
time, current thinking is similar to the previous shift's that
convection will have a difficult time maintaining as it moves into
Illinois. With modest warm advection persisting this morning,
could see some additional shower activity develop near RFD, and
the inherited VCSH with a TEMPO for -SHRA looks to cover this
well. Low potential for a few lightning strikes, but well under
mentionable at this time. This activity is expected to weaken
before directly impacting the Chicago-area terminals through the
morning.
Surface winds will trend south-southwest with time--as early as
10z or so at ORD--but more likely through mid-morning with
increasing gustiness. Confidence in subsequent convective chances
diminishes this afternoon, but present thinking is that hires
guidance may not have enough coverage for this afternoon. Elected
to leave the inherited PROB30 groups alone with confidence in on-
station thunder still not quite to 50%, but TEMPO groups may
become justified pending receipt of updating observations and
guidance.
Surface cold front moves through this evening with a northwest
wind shift and perhaps some lingering spotty showers. Afterwards,
clearing skies and winds veering north-northwesterly with time are
expected.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...4 AM Sunday to 10 PM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Aug 20, 2:39 PM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 239 PM CDT Fri Aug 20 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-211945- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 239 PM CDT Fri Aug 20 2021 /339 PM EDT Fri Aug 20 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Monday through Thursday... Limited Thunderstorm Risk. Limited to Elevated Excessive Heat Risk. DISCUSSION: Hot and humid conditions will prevail next week with periodic chances for gusty thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-211945- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 239 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Monday through Thursday... Limited Thunderstorm Risk. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:08 AM CDT | Beach Hazards Statement | LOT | Cook, Lake | 39 hr |
| Aug 21, 3:24 PM CDT | Special Marine Warning | LOT | 96 min |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.